Kansas, 2019

Winter Storm in Kansas, January 11 to 12, 2019

January 11 to 12, 2019 · NWS ICT · 5 events in 5 counties and zones

A strong storm system moved across the southern plains producing wintry type weather for much of Kansas. The worst of which was across portions of central Kansas where a few snow fall amounts were greater than 6 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong storm system moved across the southern plains producing wintry type weather for much of Kansas. The worst of which was across portions of central Kansas where a few snow fall amounts were greater than 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 11, 2:59 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 11, 2:59 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CST Fri Jan 11 2019

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM CST Fri Jan 11 2019

Upper trof will move across the central/southern Plains tonight
across the Ozarks to the mid-Mississippi Valley during Saturday.
Deep moisture connection will continue ahead of the trof through
early tonight in concert with overall synoptic lift. Thermal
cooling along and north of the best frontogenetic band should
result in changeover to all snow across central Kansas after 00z
which will progress southward into south central Kansas by 12z. A
rather long duration of light snow accums with a window of
moderate accums with frontogenetic banding is expected in central
Kansas along/north of highway 56 overnight into Saturday morning.
This supports the going 3-5 inch totals with locally higher
amounts to around 6 inches possible. Some instability is progged
across portions of south central and southeast Kansas overnight
as some mid-level drying is suggested above 700mb, which could
result in a period of convective precip and thermal augmentation
to a quicker transition to mixed phase sleet/snow in northern
portions of southern Kansas. Some of this mixed phase convective
precip could linger into mid-morning Saturday across southeast
Kansas with better likelihood for snow accums along/north of
highway 54. Additional light accumulating snow should continue
further west across central and much of south central Kansas
Saturday morning before the deformation zone on the back side of
the departing upper trof lifts northeast of the area.

Rather benign weather is expected in the wake of the departing
upper trof/low for Sunday and Monday. A shortwave will try and
undercut the blocking high over the western CONUS and minor out
as it moves eastward toward the Plains. The yet realized snowfall
will affect temperatures, where some tweaking can be expected.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 259 PM CST Fri Jan 11 2019

A somewhat more progressive pattern aloft will develop during the
week with relatively weak, low amplitude waves moving across the
central CONUS. More interesting weather with potential Winter
weather impacts possible by next weekend as a western upper trof
is progged by the GFS/ECMWF to amplify across the Plains. This
system looks to be preceded by a cold air intrusion, so could be
more of an accumulating snow event for the entire area, though a
long way off yet.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CST Fri Jan 11 2019

Conditions will continue to deteriorate this afternoon. All sites
will see IFR conditions throughout the period. LIFR conditions
expected at times mainly after 0z this evening in central and
south central KS. Widespread rain is occurring throughout the
area associated with a strong storm system moving through the
region. Rain is expected to changeover to snow as early as this
afternoon in central KS and this evening in south central and
southeast KS which will have impacts on visibilities.

KMB

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    32  33  26  34 / 100  60   0   0
Hutchinson      30  32  24  33 / 100  70   0   0
Newton          30  32  24  33 / 100  70   0   0
ElDorado        32  33  26  33 / 100  60   0   0
Winfield-KWLD   33  35  27  35 / 100  40   0   0
Russell         28  30  20  32 / 100  80   0   0
Great Bend      28  30  20  33 / 100  80   0   0
Salina          30  32  23  33 / 100  90   0  10
McPherson       30  32  23  32 / 100  80   0   0
Coffeyville     34  36  29  36 / 100  70  20   0
Chanute         32  34  28  34 / 100  70  20   0
Iola            31  33  28  33 / 100  80  20   0
Parsons-KPPF    33  35  29  35 / 100  70  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to noon CST
Saturday for KSZ032-033-047>053-067-068-070>072.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
Hazardous weather outlook, Jan 11, 3:57 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
357 PM CST Fri Jan 11 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
357 PM CST Fri Jan 11 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Accumulating snowfall of 2 to 5 inches is expected tonight into
Saturday morning across central Kansas and portions of south
central and southeast Kansas. Snow is most likely to impact travel
for locations generally along and north of a Hutchinson to Newton to
Eureka to Iola line. Refer to the Winter Weather Advisory for
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will end across the area by early Saturday afternoon. Some
travel impacts can be expected mainly before noon.

Water levels on the Cow Creek are expected to rise from Lyons to
Hutchinson over the weekend into early next week. However no
flooding is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. However reports of
snow and snow amounts are greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Lincoln

When
January 11, 4:45 PM CST to January 12, 11:37 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Snow fall amounts across the far west sections of the county were around 6 inches in depth. Elsewhere had a wide range of 1 to 4 inches.

Winter Storm, Russell

When
January 11, 4:45 PM CST to January 12, 11:37 AM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A wide range of snow fall amounts were reported across the county. The majority were in a 1-4 inch range. However, a 6 inch report was noted at Russell and an 8 inch report came in near Lucas.

Winter Storm, Ellsworth

When
January 11, 5:00 PM CST to January 12, 11:37 AM CST
Where
Ellsworth forecast zone
Reported by
CoCoRaHS
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A wide range of snow fell across the county with the majority of amounts between 1 and 4 inches. However, a 7.5 inch report came in from the Holyrood area.

Winter Storm, McPherson

When
January 11, 5:15 PM CST to January 12, 11:37 AM CST
Where
McPherson forecast zone
Reported by
CoCoRaHS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Most reports across the county were in a 1-4 range. However, a 6 inch report was noted in the far NW corner of the county.

Winter Storm, Barton

When
January 11, 8:25 PM CST to January 12, 11:37 AM CST
Where
Barton forecast zone
Reported by
CoCoRaHS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Most snow amounts were in a 1 to 4 inch range. However, to the east of Galatia, a 6 inch report was received.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800652, 800655, 800653, 800656, 800657.